There is a dangerous potential for errors in the administration of two "look-alike" medications that are or will be common in anesthesia practice in this country: propofol and the new bupivacaine liposomal suspension Exparel, not meant for IV administration. Both are milky white suspensions, and because propofol has been the only such medication for many years, a real potential for error exists.
Exparel is a local anesthetic that is infiltrated into a surgical wound during a surgical procedure to produce postsurgical analgesia. It is not intended for systemic use. When prepared in syringes, these products essentially look identical. If Exparel is accidentally administered intravenously instead of propofol, toxic blood concentrations might result, and cardiac conductivity and excitability may be depressed, which may lead to atrioventricular block, ventricular arrhythmias, and cardiac arrest.
Propofol is used as an anesthetic during surgical procedures and as a sedative during procedures or for patients undergoing mechanical ventilation. Thus, Exparel and proppofol may be used in similar healthcare settings.
Read more: NAN Alert
The National Alert Network (NAN) is a coalition of members of the National Coordinating Council on Medication Error Reporting and Prevention (NCC-MERP), in cooperation with the Institute for Safe Medication Practices (ISMP) and the American Society of Health-System Pharmacists (ASHP), distributes NAN alerts to warn healthcare providers of the risk for medication erorrs that have caused or may cause serious harm or death.
About the American Association of Nurse Anesthetists
Current News Releases